Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 488, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2008, 4:10 PM EDT for Johnson County, Laurens County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 28, 2008, 4:29 PM EDT
- In force
- 19 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Johnson County, GA, Laurens County, GA
The radar
The Robins AFB radar (KJGX), 42 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 282010
SVRFFC
GAC167-175-282100-
/O.NEW.KFFC.SV.W.0488.080728T2010Z-080728T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LAURENS COUNTY IN CENTRAL GEORGIA
NORTHWESTERN JOHNSON COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 500 PM EDT
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL JOHNSON
COUNTY...MOVING NORTHEAST AT 4 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3273 8295 3275 8295 3280 8280 3266 8280
3264 8289 3266 8297 3270 8296
TIME...MOT...LOC 2010Z 227DEG 4KT 3272 8292
$$1 follow-up statement
000
WWUS52 KFFC 282029
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT MON JUL 28 2008
GAC167-175-282038-
/O.CAN.KFFC.SV.W.0488.000000T0000Z-080728T2100Z/
LAURENS GA-JOHNSON GA-
428 PM EDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JOHNSON AND NORTH
CENTRAL LAURENS COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN...AND SMALL HAIL
ARE STILL POSSIBLE WITH THIS STORM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3273 8295 3275 8295 3280 8280 3266 8280
3264 8289 3266 8297 3270 8296
TIME...MOT...LOC 2028Z 227DEG 4KT 3273 8290
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:23 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 28, 3:23 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 323 PM EDT MON JUL 28 2008 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... UPPER LEVEL PATTERN SHIFT IS IN FULL SWING THROUGH THE SHORT TERM FORECAST PERIOD. UPPER RIDGE OVER THE WESTERN U.S. FLATTENS AND SHIFTS EAST TUESDAY. THIS BRINGS THE RIDGE OVER THE SOUTHEASTERN U.S. BUT IT DOES NOT LOOK DOMINANT ENOUGH TO PUT A LID ON OUR DIURNAL CONVECTION. THE UPPER PATTERN BEGINS RE AMPLIFYING WEDNESDAY AS THE WESTERN RIDGE BUILDS WITH A CORRESPONDING TROUGH DIGGING BACK INTO THE EASTERN U.S. THIS SHOULD HELP TO ENHANCE OUR RAIN CHANCES SOME WEDNESDAY...BUT BETTER CHANCES ARE EXPECTED AS WE MOVE INTO THE EXTENDED FORECAST PERIOD. TEMPERATURES WILL REMAIN AT OR A LITTLE ABOVE SEASONAL NORMALS. HEAT INDICES ARE EXPECTED TO FLIRT WITH THE 105 DEGREE LEVEL IN CENTRAL AND EASTERN GEORGIA THIS AFTERNOON AND AGAIN TUESDAY AFTERNOON...BUT SCATTERED AFTERNOON AND EVENING CONVECTION AND LOW TEMPERATURES AT OR A COUPLE OF DEGREES BELOW 75 MOST PLACES EACH NIGHT SHOULD KEEP US BELOW HEAT ADVISORY LEVELS. .LONG TERM /THURSDAY THROUGH MONDAY/... THE EXTENDED FORECAST BEGINS WITH OUR BEST CHANCES FOR WIDESPREAD BENEFICIAL RAINFALL IN QUITE SOME TIME. A HIGH AMPLITUDE UPPER LEVEL PATTERN IS FORECAST WITH A DEEP UPPER TROUGH AXIS JUST WEST OF THE STATE THURSDAY. THE UPPER TROUGH AXIS MOVES ACROSS THE REGION INTO EARLY FRIDAY WITH AN ASSOCIATED SURFACE TROUGH PUSHING THROUGH THE FORECAST AREA AS WELL. THE UPPER LEVEL FLOW REMAINS SOMEWHAT PROGRESSIVE FOR THIS TIME OF YEAR WITH THE WESTERN U.S. UPPER RIDGE FORECAST TO SHIFT EAST THROUGH THE WEEKEND...REACHING THE EAST COAST BY EARLY NEXT WEEK. IF THIS PANS OUT OUR RAIN CHANCES WILL TREND BACK TOWARD ISOLATED DIURNAL CONVECTION AT BEST FOR THE LATTER HALF OF THE EXTENDED FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 72 94 72 91 72 / 20 20 20 30 30 ATLANTA 74 93 74 91 73 / 20 20 20 30 30 BLAIRSVILLE 67 87 66 86 68 / 30 20 20 40 40 CARTERSVILLE 71 92 70 90 70 / 20 20 20 40 40 COLUMBUS 75 94 75 93 75 / 30 30 20 30 30 GAINESVILLE 73 92 72 90 72 / 20 20 20 30 40 MACON 74 94 74 93 74 / 30 30 20 30 30 ROME 71 92 71 91 71 / 30 20 20 40 40 PEACHTREE CITY 71 92 71 91 72 / 20 20 20 30 30 VIDALIA 76 94 74 94 75 / 40 40 20 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 20
Hazardous weather outlook, Jul 28, 6:03 AM EDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 603 AM EDT MON JUL 28 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 603 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN STATIONARY ACROSS CENTRAL ALABAMA...GEORGIA...AND THE CAROLINAS THROUGH TONIGHT. HIGH PRESSURE OVER THE CENTRAL APPALACHIANS WILL PUSH SLIGHTLY DRIER AIR INTO NORTH GEORGIA. .PRIMARY HAZARDS... LIGHTNING IS EXPECTED TO BE THE PRIMARY HAZARD FROM THE STRONGEST THUNDERSTORMS...BETWEEN 3 PM AND 9 PM TODAY. .DISCUSSION... INSTABILITY THIS AFTERNOON WILL NOT BE PARTICULARLY HIGH FOR THIS TIME OF YEAR WITH CAPE BETWEEN 1000 AND 1500. THE GREATEST POTENTIAL FOR THUNDERSTORMS WILL EXIST OVER THE MOUNTAINS AND MORE PROBABLY OVER PORTIONS OF CENTRAL GEORGIA IN CLOSER PROXIMITY TO THE SURFACE TROUGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY AND WILL BE MOST LIKELY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 2:38 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 238 PM EDT MON JUL 28 2008 GAZ086-098-112-113-281930- 238 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN TOOMBS...MONTGOMERY...TREUTLEN AND EMANUEL COUNTIES UNTIL 330 PM EDT... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NORMANTOWN...AND MOVING SOUTH AT 8 MPH. LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS PORTIONS OF TOOMBS...MONTGOMERY...TREUTLEN AND EMANUEL COUNTIES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. ALSO...BRIEF HEAVY RAIN COULD CAUSE PONDING OF WATER ALONG LOW LYING AREAS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS.
Special weather statement, Jul 28, 3:15 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT MON JUL 28 2008 GAZ097-281945- 315 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS COUNTY UNTIL 345 PM EDT... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOWERY THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS LAURENS COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOWERY...MINTER AND ROCKLEDGE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 3:26 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 326 PM EDT MON JUL 28 2008 GAZ093-104-105-282000- 326 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER... MACON AND DOOLY COUNTIES UNTIL 400 PM EDT... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER METHVINS THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS SUMTER...MACON AND DOOLY COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE METHVINS...DRAYTON...LILLY... DOOLING AND BYROMVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS SUMTER...MACON AND DOOLY COUNTIES... INCLUDING AREAS AROUND METHVINS...DRAYTON...LILLY...DOOLING AND BYROMVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:37 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 337 PM EDT MON JUL 28 2008 GAZ097-098-111-112-282000- 337 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER... MONTGOMERY...TREUTLEN AND LAURENS COUNTIES UNTIL 400 PM EDT... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LOTHAIR...MOVING NORTHWEST AT 3 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS WHEELER...MONTGOMERY...TREUTLEN AND LAURENS COUNTIES...INCLUDING AREAS AROUND GLENWOOD...ROCKLEDGE...MINTER... LOWERY AND LOTHAIR. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:53 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 353 PM EDT MON JUL 28 2008 GAZ092-093-282030- 353 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SCHLEY AND MACON COUNTIES UNTIL 430 PM EDT... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ELLAVILLE...MOVING NORTHWEST AT 3 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS SCHLEY AND MACON COUNTIES...INCLUDING AREAS AROUND LA CROSSE...FOUNTAINVILEE AND ELLAVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:59 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 359 PM EDT MON JUL 28 2008 GAZ085-086-097-098-111>113-282030- 359 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER... TOOMBS...MONTGOMERY...TREUTLEN...LAURENS...JOHNSON AND EMANUEL COUNTIES UNTIL 430 PM EDT... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COVENA THE THUNDERSTORM WAS NEARLY STATIONARY. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS WHEELER...TOOMBS...MONTGOMERY...TREUTLEN... LAURENS...JOHNSON AND EMANUEL COUNTIES...INCLUDING AREAS AROUND ZAIDEE...NORMANTOWN...MEEKS...KIBBEE...COVENA...TARRYTOWN... SOPERTON...OAK PARK...ADRIAN...NORRISTWON...MODOC...LEXSY... SWAINSBORO...STILLMORE AND NUNEZ. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:57 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 33 min |
| Jul 28, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs, Wilkinson | 30 min |
| Jul 28, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Houston, Twiggs | 39 min |
| Jul 28, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Lamar, Monroe, Spalding | 47 min |
| Jul 28, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Muscogee | 27 min |
| Jul 28, 7:44 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach, Twiggs | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.